Medication and Cataract
Can the medication you take cause cataract?
This is a common question. Scientists have found that some medications have the ability to induce lens opacities and cataract. Other medications were found to be able to accelerate the progression of already existing lens opacities.
Probably the most widely recognized relationship between medication use and eye disease is that between steroid use and cataract.
A study by The Blue Mountains Eye Study has found that long-term use of corticosteroids is known to cause cataracts. Posterior subcapsular cataracts may form on the back surface of lens in the eye from long-term steroid use.
Commonly know as steroids — the legal kinds, such as Prednisolone and Cortisone — are strong anti-inflammatory drugs that are helpful to people who suffer from serious diseases such as asthma, emphysema, arthritis, ulcerative colitis, eczema, lupus and multiple sclerosis.
Steroids are also widely used in ophthalmology to suppress inflammation, reduce symptoms and minimise scarring. Other physicians may prescribe them for other reasons, for instance, to reduce the severe itching caused by hay fever and allergies.
Here are some examples of steroids commonly used:
However, because of the potential for cataracts and glaucoma, patients should be under an ophthalmologist’s care and supervision in these situations.
Whether taken orally, topically (for eyes) or via an inhaler, these are potent drugs that can reduce inflammation, control disease flare-ups, and sometimes even prevent death. But used too frequently and/or for long periods, they can lead to side effects in a variety of organs, including the eye.
Thus said, far more harm has come from withholding steroids than from using them!
The dramatic benefits can make them seem like wonder drugs, but your doctor must always weigh the benefits against the potential side effects. Savvy use of steroid is key! When possible steroids should be reserved for serious illnesses and their use should be limited to as short a time as possible.
The take-home message
In conclusion, medication with steroids can cause cataract or contribute it its formation.
While we can’t avoid it completely, here are some guidelines for those that take steroid medications frequently.
1) Regular check-ups
If you are using one of the previously mentioned medications above, you should schedule yearly visits to your ophthalmologist to ensure regular follow-up of the state of your eyes, as well as early detection and treatment of any complication that may arise.
2) Follow an anti-inflammatory diet.
To fight inflammation, eat more nutrient-rich fresh fruits and vegetables (deeply coloured blueberries and cranberries, dark green leafy chard and mustard greens, for instance). Cold-water fish such as salmon and tuna are rich in inflammation-fighting omega-3 fatty acids.
Cut back on simple sugars and carbohydrates from processed foods (cookies, white bread, chips) and fast foods, which cause extreme fluctuations in blood glucose levels… and fried foods (particularly those with trans fat such as French fries), which encourage inflammation.
The right eyewear can play a role in both minimizing disturbing visual effects of certain drugs and decreasing the long-term threat of drug-related ocular disease (such as UV damage).
It is also important to ensure lenses block 100% of harmful UV. Most photochromic lenses, in particular, can provide 100% blockage from ultraviolet radiation A and B, and titrate light on demand, promoting good sight and healthy vision.
If you have any questions regarding steroid use and your eye health, please schedule an appointment to speak to Dr Vanessa here. At this visit, Dr Vanessa will be able to advise you what is best based on your unique condition and specific needs.
In the meantime, if you want to know more about cataract and cataract surgery, you can read up about it here.